Georgia, 2024Flash Flooding and Damaging Wind in Georgia, March 9, 2024
March 9, 2024 · NWS TAE · 18 events in 11 counties and zones
A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida. One tornado was reported in Dale County, AL, and another tornado briefly occurred in northeast Leon County, FL extending into Jefferson county, FL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 9, 3:22 AM EST, 8 minutes earlier.
Area forecast discussion, Mar 9, 3:22 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 AM EST Sat Mar 9 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
...THE THREAT FOR HEAVY RAINFALL AND SEVERE WEATHER CONTINUES
THROUGH TODAY...
.NEAR TERM...
(Today and tonight)
Issued at 316 AM EST Sat Mar 9 2024
Overnight convective and environmental trends have prompted a
Tornado Watch for SE AL, and parts of the FL Panhandle & SW GA
until 16Z today. Bands of training thunderstorms have also been
producing heavy rainfall across the Wiregrass Region where a Flood
Watch remains in effect.
Strong to severe storms are possible today across the forecast
area with heavy rainfall and flooding also possible. An initially
positive tilted trough will become neutrally tilted through the day
with its wind field increasing in magnitude through the afternoon.
In response, the low-level jet will strengthen with an increasing
wind field over much of the area on the order of 40-50kts. At the
surface, southerly flow is currently ongoing ahead of a cold front
progressing through the southeastern US advecting upper 60s to low
70s dewpoints into the area. Despite cloud cover, surface-based CAPE
will reach around 1500J/kg in the afternoon, perhaps as high as
2000j/kg east of the Apalachicola river. Heavy rain is also expected
to occur with this system (see hydrology discussion below).
Following this morning, a lull in convection is expected before the
low-level jet begins to strengthen as forcing will diminish
somewhat. Reinvigoration is expected following 12z ahead of the cold
front with a line of storms forming which will march east through
the CWA. With the increasing LLJ, large looping hodographs are
evident ahead of the aforementioned line of storms yielding 0-3km
SRH values around 250-300m2/s2. As such, a couple tornadoes
appear possible with severe winds along the line with a particular
interest in our FL and GA counties east of the Apalachicola
river.
Later today, the cold front will push through the area with
northwesterly surface flow overspreading the CWA. This will drop
dewpoints notably across the area with conditions outside feeling
less muggy than the past few days. Todays high temperatures will
range from the mid to upper 70s. Overnight lows will into the upper
40s for our SE AL and portions of SW GA with our FL and southernmost
GA counties seeing lows in the low 50s.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 316 AM EST Sat Mar 9 2024
Cooler and drier weather prevails in the wake of the Friday-Saturday
system. Surface high pressure translating eastward from the MS
Valley prompts a gradually veering of the winds from NW to NE. The
post-frontal airmass is likely to make for below-normal temperatures
with forecast highs in the 60s to low 70s and widespread 40s for
lows. As a heads up to spring breakers, somewhat strong offshore
breezes looks to induce a high rip-current risk at the local
beaches.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 316 AM EST Sat Mar 9 2024
High pressure gives way to a passing upper impulse over the Northern
Gulf and a localized enhancement of the East Pacific subtropical jet
mid-week. These features force an area of maritime convection over
the Eastern Gulf that re-introduces rain chances mainly south of I-
10 Wednesday into Wednesday evening. Isolated thunder also appears
possible closer to the coast.
Ridging then builds over the region on Thursday through Friday
with upper-level height rises supporting a notable increase in
temperatures to close out the long-term period. In fact, modeled
500-mb heights in the 582-585 dm range are around the 90th
percentile, per SPC sounding climo for KTLH. As such, we are
looking at forecast highs up to the low 80s for many locations
with prior days holding in the 70s. Lows increase by several
degrees each successive day with widespread 40s Tuesday morning to
low/mid 60s by Friday morning.
The next weather system begins taking shape to our west in
response to a shortwave trough moving into the TN Valley from the
Southern Plains late Thursday/early Friday.
&&
.AVIATION...
(06Z TAFS)
Issued at 316 AM EST Sat Mar 9 2024
Conditions will continue deteriorating across all sites
this evening with KDHN and KABY receiving TSRA first. All sites will
see IFR/LIFR CIGs throughout the period. Currently, sea fog and LIFR
ceilings are impacting KECP and will need more monitoring through
the evening. All sites will experience thunderstorms through the
afternoon hours, clearing up in the late afternoon to evening as a
cold front pushes through. Gusts ranging from 20-30kts are possible
at all sites outside of thunderstorms.
&&
.MARINE...
Issued at 316 AM EST Sat Mar 9 2024
Borderline advisory conditions persist until later this morning for
the western legs with strong convectively driven gusts from
thunderstorms moving across the waters today. Waterspouts and
lightning are additional concerns. Small craft should exercise
caution elsewhere. Once the associated cold front exits to the east,
northwest breezes usher in renewed advisory levels tonight through
Sunday west of Apalachicola. Tranquil boating returns early next
week ahead of showers and isolated thunder around mid-week.
&&
.FIRE WEATHER...
Issued at 316 AM EST Sat Mar 9 2024
Fire: A widespread wetting rain is expected to occur today across
the forecast area eliminating fire concerns for today. Tomorrow,
elevated dispersions are forecast across our SE AL and SW GA
counties behind a cold front that will pass through today.
Otherwise, there are no other fire concerns for the forecast
period.
&&
.HYDROLOGY...
Issued at 316 AM EST Sat Mar 9 2024
A Flood Watch remains in effect for SE AL and our northern-tier SW
GA counties through at least early this afternoon for bands of
training thunderstorms ongoing as of late last night. This activity
will continue to push eastward and pose a flash flooding threat at
least through late morning. Multiple locations in SE AL have already
reported rain amounts in excess of 3 inches with additional rainfall
likely.
As we get later into the morning hrs to midday, the heavy flood
threat should lessen once the primary warm front and attendant
convection lifts north. A trailing cold front then sweeping through
the region prompts additional activity to become more progressive.
Pockets of heavy rainfall are still possible east of the
Apalachicola River.
The combination of observed heavy rain in Central GA/AL and the
Wiregrass Region will prompt rises to many rivers such as the
Chattahoochee and Flint. The former is now forecast to reach minor
flood stage at Columbus and W.F. George L&D later today.
Precipitation trends through Saturday will dictate the fate of other
basins.
A period of dry weather is expected from Sunday into at least
Wednesday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 53 69 45 / 90 10 0 0
Panama City 75 52 67 48 / 80 0 0 0
Dothan 75 47 64 42 / 60 0 0 0
Albany 77 49 65 40 / 80 0 0 0
Valdosta 78 53 68 44 / 90 20 0 0
Cross City 79 56 72 46 / 80 40 0 0
Apalachicola 74 54 67 49 / 90 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
115.
GA...Flood Watch through this afternoon for GAZ120>131-142.
AL...Flood Watch through this afternoon for ALZ065>069.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
770-772.
&&
NEAR TERM...Worster
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Worster
MARINE...IG3
FIRE WEATHER...Worster
HYDROLOGY...IG3In the hours before
Special weather statement, Mar 9, 2:14 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 AM CST Sat Mar 9 2024
ALZ065-066-090745-
Dale AL-Coffee AL-
114 AM CST Sat Mar 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 145 AM CST...
At 114 AM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elba, Fort Novosel, Ozark, Enterprise, Newton, New Brockton, Ariton,
Mixons Crossroads, Hunt Field, Waterford, Dill, Hooper Stage Field,
Camp Humming Hills, Arguta, Clintonville, Wise Mill, Dale County
Lake, Marley Hill, Camp Alaflo Bsa, and Arcus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3133 8603 3151 8606 3161 8557 3134 8558
TIME...MOT...LOC 0714Z 262DEG 38KT 3144 8596
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDEvent by event
16 flash flood, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Terrell
- When
- March 9, 3:30 AM EST to 9:00 AM EST
- Where
- Terrell County, 3 mi N of Dawson to 3 mi NW of Dawson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.813, -84.440
Several road were flooded, including some manhole covers being lifted by the flood waters in the Dawson area.
Flash Flood, Lee
- When
- March 9, 4:00 AM EST to 9:00 AM EST
- Where
- Lee County, 3 mi N of Leesburg to 3 mi NW of Leesburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.773, -84.170
Drainage ditches were washed out in Lee County.
Flash Flood, Quitman
- When
- March 9, 4:25 AM EST to 9:00 AM EST
- Where
- Quitman County, 4.18 mi NW of State Rd 27/County Rd 14 to 4.07 mi NNW of State Rd 27/County Rd 14
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.980, -85.050
Flooding was reported along Highway 39 near the Quitman-Stewart County line.
Flash Flood, Dougherty
- When
- March 9, 6:33 AM EST to 9:00 AM EST
- Where
- Dougherty County, 1.18 mi W of Albany to 1.25 mi W of Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.573, -84.190
Flooding was reported at the intersection of South Magnolia Street and West Whitney Avenue.
Flash Flood, Dougherty
- When
- March 9, 6:33 AM EST to 9:00 AM EST
- Where
- Dougherty County, 0.5 mi N of Albany to 0.52 mi N of Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.577, -84.168
Flooding was reported along the 800 block of West Broad Ave.
Flash Flood, Dougherty
- When
- March 9, 6:33 AM EST to 9:00 AM EST
- Where
- Dougherty County, 1.02 mi NE of Albany to 1.08 mi NE of Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.580, -84.157
Flooding was reported at the intersection of North Jefferson Street and Pine Ave.
Flash Flood, Dougherty
- When
- March 9, 6:33 AM EST to 9:00 AM EST
- Where
- Dougherty County, 1.56 mi NE of Albany to 1.51 mi NE of Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.585, -84.151
Flooding was reported at the intersection of North Washington Street and West Tift Ave.
Flash Flood, Dougherty
- When
- March 9, 6:33 AM EST to 9:00 AM EST
- Where
- Dougherty County, 0.58 mi NW of Albany to 0.42 mi WNW of Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.575, -84.178
Flooding was reported at the intersection of West Highland Ave and South Slappey Blvd.
Thunderstorm Wind, Mitchell
- When
- March 9, 7:05 AM EST
- Where
- Mitchell County, Camilla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.230, -84.210
There were four reports of trees down in Mitchell County.
Flash Flood, Turner
- When
- March 9, 8:00 AM EST to 10:00 AM EST
- Where
- Turner County, 1.22 mi WNW of Five Points to 1.46 mi SW of Five Points
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.648, -83.768
The southwest part of Turner county experienced flooding.
Flash Flood, Baker
- When
- March 9, 8:00 AM EST to 9:45 AM EST
- Where
- Baker County, 2.33 mi WNW of Hawkinstown to 2.43 mi NW of Hawkinstown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.272, -84.477
Water was over the roadway on Hamill Road near Highway 200.
Flash Flood, Mitchell
- When
- March 9, 8:00 AM EST to 9:45 AM EST
- Where
- Mitchell County, 3.61 mi WNW of Pelham to 2.16 mi SSE of Mitchell County Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.148, -84.202
Flooding was reported on Old Pelham Road.
Flash Flood, Mitchell
- When
- March 9, 8:00 AM EST to 9:45 AM EST
- Where
- Mitchell County, 0.13 mi SSW of Baconton to 0.33 mi N of Baconton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.368, -84.161
Flooding was reported on Church St.
Flash Flood, Early
- When
- March 9, 8:00 AM EST to 9:00 AM EST
- Where
- Early County, 1.07 mi WNW of Luke to 0.75 mi NW of Luke
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.336, -85.007
One of two lanes was blocked by flooding on Highway 62 westbound at Mile Post 7.7, just west of Luke Station Road.
Flash Flood, Early
- When
- March 9, 8:00 AM EST to 9:00 AM EST
- Where
- Early County, 0.87 mi S of Blakely-Early Arpt to 1.14 mi S of Blakely-Early Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.377, -84.891
Highway 200 was closed in both directions at Mile Post 2.3 due to flooding.
Flash Flood, Ben Hill
- When
- March 9, 9:00 AM EST to 10:00 AM EST
- Where
- Ben Hill County, 1.06 mi SSE of Fitzgerald to 1.35 mi SSE of Fitzgerald
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.696, -83.242
Flooding on Highway 107 at Mile Post 6.1 resulted in a road closure.
Funnel Cloud, Lanier
- When
- March 9, 10:47 AM EST
- Where
- Lanier County, 2.73 mi NE of Courthouse
- Reported by
- Trained Spotter
- Coordinates
- 31.110, -82.990
A funnel cloud was reported near the intersection of Highway 221 and Powell Road.
Flash Flood, Lowndes
- When
- March 9, 12:33 PM EST to 1:00 PM EST
- Where
- Lowndes County, 2.65 mi NE of Remerton to 2.79 mi NE of Remerton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.870, -83.282
A creek overflowed and submerged three cars along University Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, March 9, 20245 injured · $10,000 · EF2 · 6 events
- Tornado and Flash Flooding in Alabama, March 9, 2024$202,000 · EF1 · 16 events
- Tornadoes and Damaging Winds in Florida, March 9, 2024EF1 · 4 events
- Flooding and Heavy Snow in New York, March 9 to 11, 2024$5,000 · 25 events
- Flash Flooding and Damaging Wind in South Carolina, March 9, 2024$20,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Vermont, March 9 to 11, 202417 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 9, 202410 events
- Coastal Flood in New Jersey, March 9 to 10, 202410 events
- Heavy Snow and Strong Wind in Vermont, March 9 to 11, 20245 events
- Hail in Alabama, March 9, 20241.75 in hail · 4 events
- Winter Storm in New York, March 9 to 11, 20244 events
- Winter Storm and Coastal Flood in New Hampshire, March 9 to 10, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167782, 1167783, 1167784, 1167785, 1167786, 1167787, 1167788, 1167789, 1167790, 1167792, 1167794, 1167795, 1167796, 1167797, 1167798, 1167793, 1167791, 1167800.